Alert archive / South Dakota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 9, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at May 8, 2018, 7:04 PM CDT for Clark County, South Dakota. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 8, 2018, 7:04 PM CDT (00:04 UTC)
- Expired
- May 8, 2018, 7:30 PM CDT
- In force
- 26 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Clark County, SD
The radar
The Aberdeen radar (KABR), 82 km from the middle of the area, began a volume at 00:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 0.1 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 178 J/kg
- Mixed-layer CIN
- -116 J/kg
- Mixed-layer LCL
- 1084 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
794
WUUS53 KABR 090004
SVRABR
SDC025-090030-
/O.NEW.KABR.SV.W.0009.180509T0004Z-180509T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Aberdeen SD
704 PM CDT TUE MAY 8 2018
The National Weather Service in Aberdeen has issued a
* Severe Thunderstorm Warning for...
Northeastern Clark County in northeastern South Dakota...
* Until 730 PM CDT
* At 704 PM CDT, a severe thunderstorm was located over Hillcrest
Colony, or near Clark, moving northeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Clark, Garden City and Hillcrest Colony.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4508 9761 4493 9749 4492 9750 4483 9773
4497 9781
TIME...MOT...LOC 0004Z 242DEG 15KT 4495 9770
HAIL...1.00IN
WIND...60MPH
$$
Vipond1 follow-up statement
989
WWUS53 KABR 090028
SVSABR
Severe Weather Statement
National Weather Service Aberdeen SD
728 PM CDT TUE MAY 8 2018
SDC025-090038-
/O.EXP.KABR.SV.W.0009.000000T0000Z-180509T0030Z/
Clark SD-
728 PM CDT TUE MAY 8 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CLARK COUNTY WILL
EXPIRE AT 730 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However heavy rain
is still possible with this thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Aberdeen.
LAT...LON 4508 9761 4493 9749 4492 9750 4483 9773
4497 9781
TIME...MOT...LOC 0028Z 242DEG 15KT 4499 9758
$$
VipondWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 6:16 PM CDT, 48 minutes earlier.
Area forecast discussion, May 8, 6:16 PM CDT, 48 minutes before
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 616 PM CDT Tue May 8 2018 .SHORT TERM...(This Evening through Wednesday) Issued at 135 PM CDT Tue May 8 2018 Forecast challenges include coverage/timing/intensity of convection early this evening, and then again Wednesday afternoon in "northwest" unidirectional flow through the column. Temperatures will also prove challenging tonight/Wednesday. Currently, a large occluded low pressure system is spinning/moving slowly eastward over the region. Under a partly to mostly sunny sky, temperatures are warming through the 60s and 70s on generally light north-northwest winds west of the Prairie Coteau of northeast South Dakota, and light and variable winds over the Coteau eastward into MN. A few showers and thunderstorms dot the regional radar mosaic this afternoon, but the main focus areas over the next 3-6 hours will be central/south central South Dakota and extreme eastern South Dakota/western Minnesota. Most of the instability and shear that's around through early this evening is in the bottom of the atmosphere, rather than the whole depth of the column. It's rare, but every once in a while the set-up that's in play today through the end of heating this evening supports rapid initial updraft development and "shallow" or low- topped thunderstorms that have the capacity to spin up a very brief/weak tornado or two near the surface low center and within the warm sector near the warm front that extends from northeast SoDak down across far swrn MN. This is also talked about briefly in the late morning SPC Day 1 Convective Outlook. Have also attempted to increase the visibility of this potential via social media and the Hazardous Weather Outlook (HWO). Beyond this evening, precipitation chances dwindle with the loss of daytime heating, and the remainder of tonight/Wednesday morning should be dry. Wednesday afternoon, an area of low pressure over Alberta/Saskatchewan will be working southeast through the region. Deep unidirectional steering flow/shear environment combined with modestly steep low/mid-level lapse rates could end up producing some heat of the day scattered showers and thunderstorms over this cwa. Temperatures over the next 24 hours will not show much low level caa influence, even though the low level advection pattern will be one of weak caa. Meaningful low level caa does not look to get started until beyond the short-term forecast period. .LONG TERM...(Wednesday Night through Tuesday) Issued at 135 PM CDT Tue May 8 2018 At 00Z Thursday, we'll be under northwest flow aloft, as a ridge extends from northern Mexico through Alberta as surface high pressure over south central Canada pushes a ridge across our northeastern counties. While the 500mb ridge does flatten out significantly, it will slide across the Northern Plains states during the day Thursday. Right now, the best chance of rain looks to be Thursday night into Friday morning, associated with embedded wave in the otherwise west-southwest flow behind the ridge. At the surface, low pressure looks to track west to east across NE and KS, with a trough extending up into our area. Expect the threat of thunderstorms to stay mainly to our south, closer to the sfc low itself. Still, the 12Z GFS, like its 06Z run, remain robust in amounts. GEFS plumes show the potential for over 0.5in across most of the area, with a few locations getting closer to 1in. The sfc trough exits to our east Friday morning, with the sfc low lingering will to our south. The Pacific Northwest 500mb low will sink southeast across southern ID/UT Friday, and then retrograde across NV by Sunday. Expect a large area of high pressure at the surface to slowly build in from the northwest this weekend, and be overhead during the day Sunday, with a mostly dry weekend anticipated. There is some larger than normal uncertainty in the forecast Tuesday and beyond, where the Canadian becomes out of phase with the ECMWF and GFS. Will throw out much of that solution. Either way, it looks like warmer temperatures and the mention of showers and thunderstorms will return. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday Evening) Issued at 615 PM CDT Tue May 8 2018 Showers and thunderstorms this evening may provide for brief periods of IFR cigs/vsbys, otherwise conditions overall will favor VFR. Later tonight a batch of MVFR/IFR clouds is expected to advect southeast across the region, particularly KABR/KATY. Those lower cigs will likely dissipate by noon. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && SHORT TERM...Dorn LONG TERM...KF AVIATION...TDK
Hazardous weather outlook, May 8, 1:31 PM CDT, 5 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 131 PM CDT Tue May 8 2018 MNZ039-046-SDZ008-011-018>023-091845- Traverse-Big Stone-Roberts-Day-Spink-Clark-Codington-Grant-Hamlin- Deuel- 131 PM CDT Tue May 8 2018 This Hazardous Weather Outlook is for portions of west central Minnesota and northeast South Dakota. .DAY ONE...This Afternoon and Tonight Isolated to scattered thunderstorms are possible this afternoon and evening. Brief gusty winds, small hail, and perhaps a brief weak tornado spin-up or two are possible with thunderstorms this afternoon into this evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. SDZ003>007-009-010-015>017-033>037-045-048-051-091845- Corson-Campbell-McPherson-Brown-Marshall-Walworth-Edmunds-Dewey- Potter-Faulk-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 131 PM CDT Tue May 8 2018 /1231 PM MDT Tue May 8 2018/ This Hazardous Weather Outlook is for portions of central South Dakota, north central South Dakota, and northeast South Dakota. .DAY ONE...This Afternoon and Tonight Isolated thunderstorms are possible this afternoon and evening. No severe weather is expected, though. .DAYS TWO THROUGH SEVEN...Wednesday through Monday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Dorn
In the hours before
Local storm report, May 8, 5:17 PM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
517 PM CDT TUE MAY 8 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0517 PM HAIL 2 SW BRADLEY 45.06N 97.67W
05/08/2018 E0.25 INCH CLARK SD TRAINED SPOTTER
&&
ALDSpecial weather statement, May 8, 5:48 PM CDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
548 PM CDT TUE MAY 8 2018
MNZ039-046-082330-
Traverse MN-Big Stone MN-
548 PM CDT TUE MAY 8 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TRAVERSE AND
NORTHWESTERN BIG STONE COUNTIES UNTIL 630 PM CDT...
At 548 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Graceville to near Bonanza Grove. Movement
was northeast at 30 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Graceville, Clinton, Dumont, Johnson, Barry, Trinity Lutheran Country
Church, Siloah Country Church, Collis, Bonanza Grove and Big Stone
Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4546 9639 4541 9669 4546 9673 4580 9648
4587 9626 4560 9625
TIME...MOT...LOC 2248Z 217DEG 26KT 4554 9648 4549 9663
DornLocal storm report, May 8, 6:06 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
606 PM CDT TUE MAY 8 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL LILY 45.18N 97.68W
05/08/2018 E1.00 INCH DAY SD PUBLIC
&&
NWSLocal storm report, May 8, 6:19 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
619 PM CDT TUE MAY 8 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0619 PM HAIL 2 N CONDE 45.18N 98.10W
05/08/2018 E0.25 INCH SPINK SD PUBLIC
&&
NWSSpecial weather statement, May 8, 6:38 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
638 PM CDT TUE MAY 8 2018
MNZ046-090015-
Big Stone MN-
638 PM CDT TUE MAY 8 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BIG STONE COUNTY UNTIL
715 PM CDT...
At 637 PM CDT, Doppler radar was tracking a strong thunderstorm near
Clinton, or 9 miles north of Ortonville, moving northeast at 20 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Ortonville, Clinton, Johnson, Lagoona Beach and Big Stone Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4528 9641 4542 9656 4559 9630 4558 9624
4541 9624 4541 9618 4540 9617
TIME...MOT...LOC 2337Z 231DEG 16KT 4543 9637
VipondSpecial weather statement, May 8, 6:56 PM CDT, 8 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
656 PM CDT TUE MAY 8 2018
SDZ011-019-020-090030-
Clark SD-Day SD-Codington SD-
656 PM CDT TUE MAY 8 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DAY...CENTRAL CLARK
AND WESTERN CODINGTON COUNTIES UNTIL 730 PM CDT...
At 656 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Swan Lake to Garden City to near Clark to
near Carpenter. Movement was northeast at 30 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Clark, Florence, Henry, Wallace, Bradley, Garden City, Naples,
Medicine Lake, Grass Lake, Swan Lake, Fordham Colony, Hillcrest
Colony and Long Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Aberdeen.
&&
LAT...LON 4495 9733 4480 9748 4480 9749 4479 9749
4472 9756 4467 9796 4481 9789 4519 9761
4525 9723 4515 9722 4515 9719
TIME...MOT...LOC 2356Z 246DEG 25KT 4516 9747 4498 9760 4483 9774 4470
9789
VipondThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 7:27 PM CDT | Severe Thunderstorm Warning | ABR | Clark | 33 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.